Reflections on Chemo; A New Year, A New Leg of the Journey: Chemo-Radiation

It’s Sunday, 192 (!) days ATN, 18 days after chemo (AC), and about T-minus 16 days to chemo-radiation.

Ok, as I’m writing this it’s actually 199 days ATN but I’ve been busy enjoying Life Without Chemo. Which has involved doubling down on the ATSC 3.0 stuff that’s been a passion of mine for the past couple years and generally enjoying the warm-ish (I know you people in Hawaii don’t think the low 60s is warm…), sunny weather we’ve been having here in the Bay Area. And eating ice cream. You don’t appreciate all those things you do until you can’t. (To be honest I usually don’t eat a lot of ice cream, especially in the middle of winter. So maybe this is a result of chemo-brain…)

Reflections on Chemo

The last FOLFOX infusion was December 15- 17 and cycle 9 officially ended on December 29. So it’s been a bit more than a month since I’ve been drug-free, so it seems like a good time to look back on the past five (!) months.

To be honest chemo wasn’t as bad as I’d thought. Not to say it wasn’t bad, particularly the last two cycles. But I’d heard about people having extreme nausea and throwing up a lot, or being so tired they couldn’t get out of bed. I experienced nausea that led to gagging but fortunately the food I consumed elected not to make a reappearance. And while I did end up napping quite a bit, it wasn’t a big deal except that I don’t seem to get anything done while napping. Why is it that laundry can’t do itself while I’m napping? Do I really need to micromanage my clothes?

So how am I doing now?

  • I have peripheral neuropathy in my feet and fingers. This would happen in minor form in the later cycles and really became pronounced and constant after cycle 9 ended. It’s hard to describe the exact feeling. In my finger tips its a partial loss of feeling. In the feet its a combination of loss of feeling and like they’re covered in sand. Basically this is nerve damage caused by the Oxaliplatin and will eventually heal. Sometime between two months and two years. It’s all tolerable and the biggest annoyance is that I’m having problems typing – I can’t sense the nubs on the F and J keys, and sometimes can’t make out if I’m at the edge of a key or in the middle. So all the typos in this post are compliments of Oxaliplatin-induced neuropathy 😁.
  • Taste changes. Certain foods would taste slightly different, possibly related to my tongue also feeling a bit numb in the first few days of a cycle. Chemo affects fast reproducing cells and taste buds are in that category. Many things would start tasting cardboard-ish. Oddly I’ve developed an affinity for ketchup (Hmm…I might have to try a ketchup topping on the Costco soft-serve ice cream….)
  • My hair has changed. It’s soft. Silky. Horrible. My hair used to be thick and coarse. In fact it could be weaponized by cutting it to half an inch or so. Just ask the Supercuts hair stylist who would try to care for it. A head butt might not be lethal but it would certainly give anyone who wants to mess with me pause.
  • I’ve gained weight. When the journey started I was about 135 lbs. I’m now between 145 and 150. The last couple pounds are probably due to the very large quantity of Zippy’s chili my brother and sister in law brought from Hawaii. But the rest I want my medical oncologist to fix! If I die on the operating table fat and with bad hair I’ll be very upset. (And come on – who believes you’re undergoing chemo if you still have a full head of hair and are gaining weight?)
  • During chemo I was placed on watch by the American Vampire Association. There was quite a bit of concern that I’d wake up around 8:15 every morning. Things have improved a bit and I now get up at 9:30, and once or twice even slept in til 10! Like the neuropathy, this will likely involve a slow recovery but at least things are headed in the right direction!

A New Year, A New Leg of the Journey: Chemo-Radiation

With the lunar new year comes a new leg of the journey: chemo-radiation. The first fraction (i.e. radiation session) will be on Feb 1, which happens to be Lunar New Years Day. The treatment involves 25 “fractions” which will be done every weekday. Except for holidays. I wonder if the cancer cells take days off on federal holidays too?

In preparation for chemo-radiation I had another meeting with the radiation oncologist. It was much like the one I had at the beginning of the journey, except this time he wanted to feel the tumor. For some reason doctors like to do that, and let’s just say the way they get to that is by sticking their finger where it has no right to be. Let’s get one thing straight: I’m a firm believer that certain orifices are by design unidirectional. Any good engineer will tell you that you don’t stick things in a unidirectional port. Doctors don’t seem to understand this.

Aside from that episode, the radiation oncologist mentioned that I might experience minor fatigue and more frequent urination from the radiation, and there might be some sunburn-like skin irritation on my back side. JT’s brother described the latter this way:

I guess it’s kinda like someone took a big magnifying glass while you were lying on your stomach at the nude beach and he/she aimed it in a nice concentrated 3×4 inch oval right on the midline. Then you get up two days later and it’s all burned and raw and only in that spot and you say, “but I was only out there for 15 minutes!”. And the evil maniacal laughter of the magnifying glass wielder echoes in the distance…

(Alex passed from rhabdomyosarcoma in 2010, but his blog lives on at https://gnutspot.blogspot.com)

How Alex knows what it’s like to be at a nude beach and that there are people there wielding magnifying glasses I don’t know. Apparently neither does JT. Let’s just say I’m hoping that in the intervening fifteen years technology has marched onward and we’re talking about a very small magnifying glass these days. And I’m not planning any trips to nude beaches. (I’ve been to them – I don’t really feel the need for a full-body tan. And as for the scenery – let’s just say there are a lot more people donning swimsuits than you’d think, and the ones that aren’t are the ones you really wish had stayed fully clothed.)

I also had a teaching session with the oral chemo nurse. The chemo part of chemo-radiation is Capecitabine, aka Xeloda (you’d think if you’re going to come up with a trade name for a drug you’d come up with something snazzy and something a non-medical person could wrap their tongue around. Like 5-UP or Upchuck. Capecitabine is the oral version of Flourouracil, or 5FU, which was part of my FOLFOX regimen and the reason I had to wear the infusion pump for 46 hours. At least it is well-named – you’ll be yelling FU at the pump at least 5 times while being infused.)

Anyway…we went over Xeloda (I take two 500 mg tablets and three 450 mg tablets twice a day), and the side effects. Number one is nausea, which I hope doesn’t happen to me. But I do have a supply of the anti-nausea medication Compazine left from the infusions and the nurse said they’d put in additional prescriptions if I needed them. Hand and foot syndrome is also common. This was also something that was possible under FOLFOX, but fortunately didn’t happen. I still have a big tub of Aquaphor that I got back then just in case. Another side-effect that had me worried is heart attacks. Apparently Xeloda can cause changes to heart tissue leading to a heart attack. Cardiovascular disease seems to run in the family (though it seems to be more on the arrhythmia/stroke spectrum of things), and when I mentioned my concern the nurse said none of her patients has had a chemo-induced heart attack, but if I feel tightness or pressure in my chest to call their medical hotline.

We also went over dietary guidance. PAMF is really good about providing their patients a lot of information, something I really appreciate. One thing in the handout that caught my attention was that I was informed not to foods high in folic acid – which includes leafy greens and broccoli. Greens are a staple in my diet so I was pondering how to adjust, but the nurse said the handout should say don’t eat more than a regular serving. Apparently some patients go on super food diets and do things like juice their vegetables. They end up drinking several servings worth, sometimes more than once a day. In that quantity the folic acid will counter the Xeloda.

The next step prior to starting radiation is simulation, where they set all the parameters set for irradiating the tumor. Then a week or so after that the daily radiation sessions will commence. While no one bothered to check with me, my medical oncologist’s nurse, who was calling to schedule a check-in two weeks into chemo-radiation said they’re targeting a start date of Feb 1. Lunar New Year’s Day!

3 comments

Leave a comment

Your email address will not be published.